Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 215, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2001, 2:14 AM CDT for Johnson County, Wyandotte County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 2:14 AM CDT (07:14 UTC)
- Expired
- Jul 10, 2001, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Johnson County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 54 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 2:33 AM CDT | Thunderstorm Wind 52 E | Olathe, KS | 6 inch tree limbs blown down. |
| Jul 10, 2:33 AM CDT | Hail 0.75 | Stilwell, KS | |
| Jul 10, 2:33 AM CDT | Hail 0.75 | De Soto, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4175 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KEAX 100714
SVRMCI
KSC091-209-100800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
214 AM CDT TUE JUL 10 2001
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSON COUNTY IN EAST CENTRAL KANSAS
THIS INCLUDES THE CITY OF OLATHE
SOUTHWESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS
* UNTIL 300 AM CDT
* AT 214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DE SOTO...OR ABOUT 6 MILES NORTHWEST OF
OLATHE...MOVING SOUTH AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OVERLAND PARK AT 230 AM CDT
OLATHE AT 235 AM CDT
GARDNER AT 245 AM CDT
STANLEY AT 255 AM CDT
SPRING HILL AT 300 AM CDT
THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REEMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.
LAT...LON 3874 9504 3873 9462 3903 9462 3905 9487
3899 9492 3899 9504
$$
KOCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:10 PM CDT, 12 hours 4 minutes earlier.
Area forecast discussion, Jul 9, 2:10 PM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 210 PM CDT MON JUL 9 2001 ...MAIN CONCERNS CONTINUE TO BE HEAT AND ALSO CHANCES FOR THUNDERSTORMS THROUGH THURSDAY... DEW POINT POOLING IN FULL EFFECT TODAY WITH MOST AREAS RANGING FROM 75 TO 80 DEGREES. WHEN COMBINED WITH TEMPERATURES IN THE LOW 90S HEAT INDICES ARE RIGHT AROUND 105...TO 110 IN LOCAL SPOTS. THIS WILL BE THE PROBLEM OVER THE NEXT COUPLE OF DAYS AS WE WAIT TO SEE IF ANY CLOUD COVER OR PRECIP CREEPS INTO THE CWA FROM LATE NIGHT CONVECTION THAT DEVELOPS OVER THE HIGH PLAINS. IF WE DON'T SEE THE CLOUD COVER...LIKE TODAY...WE WILL LIKELY SEE HEAT INDICES NEAR 105...WITH CLOUD COVER SOMEWHERE FROM 95 TO 100. ALSO HOPING SOME OF THE DRIER AIR OVER IA WILL DROP INTO THE CWA. AT THIS TIME WILL NOT EXTEND THE HEAT ADVISORY INTO TOMORROW. WILL LET THE MIDNIGHT CREW ADD THIS IF IT NEEDS TO BE ADDED. NONETHELESS...WARM AND STICKY. WILL GO CLOSEST TO MESOETA SFC TEMPS FOR HIGHS AND LOWS FIRST 4 PERIODS. PROFILER NETWORK AND WATER VAPOR LOOP INDICATE UPPER LEVEL HIGH PRESSURE CENTERED NEAR HILL CITY WITH BETTER FLOW WELL TO OUR NORTH. DO SEE WEAK BOUNDARY ACROSS CWA WITH A LITTLE CU FORMING ALONG IT. WILL NEED TO WATCH THIS INTO THE EVENING FOR ANY DEVELOPMENT. HAVE TRIMMED POPS TO JUST INCLUDE NORTHERN THIRD OF CWA AS CONFIDENCE IS WANING ON ANYTHING GETTING MUCH FARTHER SOUTH WITHOUT ANY LOW LEVEL FORCING. OTHERWISE...OVER THE NEXT FEW DAYS...WILL SEE A CONTINUED CHANCE FOR THUNDERSTORMS THROUGH THURSDAY AS LATE NIGHT STORMS CONTINUE TO TRY AND WORK SOUTH. AT THIS TIME TUESDAY NIGHT INTO WEDNESDAY LOOKS LIKE THE BETTER CHANCE AS LLJ CRANKS UP TO ABOUT 30 KNOTS AND MAY AID IN SOME SOUTHWARD DEVELOPMENT OF STORMS INTO THE CAPPED AIR. HOPEFULLY SOME OF THIS WIND WILL MIX TO THE SFC ON WEDNESDAY AND HELP TO DECREASE OUR AFTERNOON DEW POINT A FEW DEGREES...MAYBE\ BACK INTO THE UPPER 60S AND LOW 70S. WILL CONTINUE SEASONAL TEMPS THROUGH THE EXTENDED WITH POPS THROUGH THURSDAY. .EAX...NONE. 18
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:48 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.